Alert archive / Nebraska / Tornado Warnings in 2007

Tornado Warning 1, NWS Omaha, NE

March 31, 2007Johnson County, Otoe County, Nebraska

NWS Omaha, NE issued this tornado warning at Mar 31, 2007, 11:54 AM CDT for Johnson County, Otoe County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 11:54 AM CDT (16:54 UTC)
Expired
Mar 31, 2007, 12:30 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Johnson County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:05 PM CDTHAIL 0.884 Se Cook, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:38 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 311654
TOROAX
NEC097-131-311730-
/O.NEW.KOAX.TO.W.0001.070331T1654Z-070331T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1154 AM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA...
  OTOE COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 1230 PM CDT

* AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THE STORM WAS LOCATED 7 MILES SOUTH OF COOK...OR
  ABOUT 30 MILES EAST OF BEATRICE...MOVING NORTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  COOK BY NOON CDT...
  SYRACUSE BY 1220 PM CDT...
  UNADILLA BY 1225 PM CDT...
  6 MILES EAST OF PALMYRA BY 1230 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN IOWA.

LAT...LON 4035 9631 4040 9608 4077 9615 4074 9644

$$

MILLER
3 follow-up statements
000 
WWUS53 KOAX 311703
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1202 PM CDT SAT MAR 31 2007

NEC097-131-311730-
/O.CON.KOAX.TO.W.0001.000000T0000Z-070331T1730Z/
OTOE NE-JOHNSON NE-
1202 PM CDT SAT MAR 31 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR JOHNSON
AND OTOE COUNTIES...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO. THE MOST 
DANGEROUS PART OF THE STORM WAS LOCATED NEAR COOK...OR ABOUT 31 
MILES NORTHEAST OF BEATRICE...MOVING NORTH AT 30 MPH.

THE TORNADO WILL BE NEAR...
  BURR BY 1210 PM CDT...
  SYRACUSE BY 1220 PM CDT...
  UNADILLA BY 1225 PM CDT...
  PALMYRA BY 1230 PM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING 
FOR SOUTHWESTERN IOWA AND PARTS OF EASTERN NEBRASKA.

LAT...LON 4044 9634 4046 9611 4077 9615 4074 9644

$$

MILLER
000 
WWUS53 KOAX 311712
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1212 PM CDT SAT MAR 31 2007

NEC097-131-311730-
/O.CON.KOAX.TO.W.0001.000000T0000Z-070331T1730Z/
OTOE NE-JOHNSON NE-
1212 PM CDT SAT MAR 31 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR JOHNSON
AND OTOE COUNTIES...

AT 1208 PM CDT...A TORNADO WAS REPORTED.  THIS TORNADO WAS LOCATED
NEAR BURR...OR ABOUT 30 MILES SOUTHEAST OF LINCOLN...MOVING NORTH AT
40 MPH.

THE TORNADO WILL BE NEAR...
  UNADILLA AND SYRACUSE BY 1220 PM CDT...
  6 MILES EAST OF PALMYRA BY 1225 PM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING 
FOR SOUTHWESTERN IOWA AND PARTS OF EASTERN NEBRASKA.

LAT...LON 4044 9634 4046 9611 4077 9615 4074 9644

$$

MILLER
000 
WWUS53 KOAX 311724
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1223 PM CDT SAT MAR 31 2007

NEC097-131-311733-
/O.EXP.KOAX.TO.W.0001.000000T0000Z-070331T1730Z/
OTOE NE-JOHNSON NE-
1223 PM CDT SAT MAR 31 2007

...THE TORNADO WARNING FOR JOHNSON AND OTOE COUNTIES EXPIRES AT 1230
PM CDT...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS 
SCHEDULED AND NOT BE REISSUED AT THIS TIME. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING 
FOR SOUTHWESTERN IOWA AND PARTS OF EASTERN NEBRASKA.

LAT...LON 4044 9634 4046 9611 4077 9615 4074 9644

$$

MILLER/FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:47 AM CDT, 8 hours 7 minutes earlier.

Area forecast discussion, Mar 31, 3:47 AM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT SAT MAR 31 2007

.DISCUSSION...
FLOOD POSSIBILITY AND SEVERE WEATHER POTENTIAL TODAY ARE THE PRIMARY
FORECAST CONCERNS.

MAIN UPPER LOW PRESSURE SYSTEM TO AFFECT OUR AREA TODAY WAS SPINNING
INTO SOUTHWEST KANSAS THIS MORNING. DRY SLOT ALREADY NOTED IN SOUTH
CENTRAL KANSAS...AND MODELS FORECASTING THIS TO ENTER SOUTHERN CWA
LATER THIS MORNING. ARC OF MODERATE TO SOMETIMES HEAVY RAIN HAS BEEN
PERSISTENTLY SHIFTING NORTH INTO NORTHEAST NEBRASKA THIS
MORNING...WITH ONLY POCKETS OF MODERATE RAIN OVER THE SOUTHERN HALF
OF THE CWA. HEAVIEST RADAR-ESTIMATED 3-HOUR PRECIPITATION AMOUNTS
WERE BETWEEN 1 AND 1.5 INCHES...AND THOSE WERE RELATIVELY SPOTTY
AREAS. WITH RADAR TRENDS SHOWING DECREASING INTENSITY AND COVERAGE
OF RAIN IN SOUTHERN CWA...FEEL FLOOD WATCH IS NO LONGER NECESSARY
THERE THIS MORNING. IN THE FAR NORTH...FLASH FLOOD GUIDANCE NUMBERS
ARE RELATIVELY LOW...WITH 6-HOUR AMOUNTS 1.5 INCHES OR LESS. FEEL
COMBINATION OF RAIN THIS MORNING AND POTENTIAL FOR LINGERING RAIN
INTO THE AFTERNOON...ALONG WITH ALREADY PRIMED SOIL CONDITIONS...
WILL KEEP FLOOD WATCH GOING FOR THE NORTHWEST CWA THROUGH THIS
AFTERNOON.

SEVERE WEATHER POTENTIAL TODAY WILL HINGE UPON DRY SLOT WORKING INTO
THE CWA PROVIDING LOW LEVEL WARMING UNDER APPROACHING UPPER LOW.
WITH CLEAR SKIES NOTED ON MORNING SATELLITE PICTURES...THIS
POSSIBILITY IS LOOKING MORE LIKELY. CAN NOT ARGUE WITH MODELS
FORECASTING A WEDGE OF INSTABILITY ROTATING NORTH THROUGH SOUTHEAST
NEBRASKA INTO WESTERN IOWA EARLY THIS AFTERNOON...COINCIDENT WITH
COLDER MID LEVEL TEMPERATURES UNDER UPPER LOW. LOW LEVEL CONVERGENCE
AND LAPSE RATES WILL BE SUFFICIENT TO GET STORMS ROLLING...AND
TURNING IN LOWER ATMOSPHERE SUGGEST MINI SUPERCELLS POSSIBLE.
LOCATION OF SURFACE BOUNDARIES WILL HAVE TO BE DIAGNOSED LATER THIS
MORNING TO DETERMINE AREAS OF ENHANCED LOW LEVEL CONVERGENCE AND
TURNING...BUT LARGER SCALE MODEL OUTPUT OF 0-1KM EHI POINTS TO AT
LEAST SOME BRIEF TORNADO POTENTIAL.

AS UPPER LOW TRACKS NORTHEAST OVERNIGHT...EXPECT RAIN TO END FROM
SOUTHWEST TO NORTHEAST SUNDAY MORNING. WESTERLY FLOW SUNDAY SHOULD
WARM TEMPS BACK INTO THE 60S...THEN WARMER STILL ON MONDAY AS WARM
ADVECTION AHEAD OF NEXT COLD FRONT SETS UP. COULD SEE TEMPS CLOSE TO
80 IN THE SOUTHERN CWA WITH 850 TEMPS WELL INTO THE MID TEENS.

COLD FRONT WILL ROLL THROUGH THE CWA MONDAY NIGHT BRINGING COOLER
TEMPS FOR MUCH OF THE REST OF THE WEEK. SOME SHOWERS OR THUNDER
POSSIBLE WITH COLD FRONT MONDAY NIGHT...AND LINGERING SHOWERS NORTH
ON TUESDAY. RAIN/SNOW POTENTIAL IS ALSO A CONCERN IN THE NORTH AS
850 TEMPS DROP BELOW ZERO...BUT WARM GROUND TEMPERATURES SHOULD NOT
ALLOW ACCUMULATION. GFS SHOWS 850 TEMPS CLOSE TO 10 BELOW
WEDNESDAY...BUT SUNSHINE AND NORTHWEST FLOW SHOULD PUSH TEMPS INTO
THE 50S. WILL LIKELY SEE SUB-FREEZING TEMPERATURES FOR MUCH OF THE
CWA THURSDAY MORNING BEFORE GRADUAL WARMING TREND SETS UP FOR LATE
IN THE WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH THIS EVENING FOR NEZ011-012-016>018.

IA...NONE.
&&

DERGAN
Hazardous weather outlook, Mar 31, 10:46 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1046 AM CDT SAT MAR 31 2007

NEZ011-012-016>018-312300-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
1046 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS POSTED THROUGH THE AFTERNOON. SHOWERS AND SCATTERED
THUNDERSTORMS ARE EXPECTED INTO THE EVENING AS A LOW PRESSURE SYSTEM
MOVES NORTHEAST ACROSS THE REGION. NEARLY SATURATED SOILS FROM RECENT
RAIN WILL ALLOW MUCH OF THE CURRENT RAIN TO RUNOFF INTO CREEKS AND
STREAMS. FLOODING OF THESE WATERWAYS AND OF LOW SPOTS ON ROADS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT PLEASE REPORT ANY FLOODING.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-050>053-
065>068-078-088>093-312300-
BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
1046 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
POSSIBLY TORNADOES ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA INTO EARLY EVENING. THUNDERSTORMS SHOULD DEVELOP AS A LOW
PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. SOME HEATING WITH
VARIABLE CLOUDINESS WILL INCREASE THE AMOUNT OF INSTABILITY FOR
THUNDERSTORMS WITH HAIL. LOW LEVEL WIND SHEAR WILL BE SUFFICIENT FOR
ISOLATED TORNADOES AS WELL...ESPECIALLY ALONG AND EAST OF A LINE FROM
AROUND BEATRICE TO FREMONT AND PENDER.

THE THUNDERSTORM ACTIVITY SHOULD MOVE NORTHEAST OF THE AREA BY MID
OR LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY MORNING...AND
ESPECIALLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR PARTS OF THE AREA INTO EARLY
EVENING.

NEZ030>032-042-043-312300-
BOONE-COLFAX-MADISON-PLATTE-STANTON-
1046 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. A FEW
STRONG STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:37 AM CDTSevere Thunderstorm WarningOAXLancaster53 min
Mar 31, 12:55 PM CDTSevere Thunderstorm WarningOAXOtoe37 min
Mar 31, 12:59 PM CDTSevere Thunderstorm WarningOAXSaunders46 min
Mar 31, 1:06 PM CDTSevere Thunderstorm WarningOAXCass39 min
Mar 31, 1:25 PM CDTSevere Thunderstorm WarningOAXSarpy35 min
Mar 31, 1:43 PM CDTSevere Thunderstorm WarningOAXCass17 min
Mar 31, 1:53 PM CDTSevere Thunderstorm WarningOAXSarpy24 min
Mar 31, 2:00 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
Mar 31, 2:02 PM CDTSevere Thunderstorm WarningOAXDodge28 min
Mar 31, 2:12 PM CDTSevere Thunderstorm WarningOAXWashington39 min
Mar 31, 2:32 PM CDTTornado WarningOAXWashington18 min
Mar 31, 2:34 PM CDTTornado WarningOAXBurt26 min
Mar 31, 2:57 PM CDTSevere Thunderstorm WarningOAXThurston48 min
Mar 31, 3:10 PM CDTSevere Thunderstorm WarningOAXThurston35 min

Nearby

Tornado Warnings in Nebraska, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.